Maryland, 2006

Damaging Wind in Maryland, May 26, 2006

May 26, 2006 · NWS LWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:04 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 26, 2:04 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT FRI MAY 26 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
WATER VAPOR LOOP SHOWS AN UPPER LOW MOVING EAST INTO THE EASTERN
GREAT LAKES. ACARS 400-250MB WIND OBSERVATIONS REVEAL A 70 KT
NORTHWESTERLY JET ACROSS THE MIDWEST...AND A 80 KT SOUTHWESTERLY JET
ACROSS THE OHIO VALLEY...PLACING THE UPPER LEVEL TROUGH AXIS ACROSS
CENTRAL ILLINOIS. 11Z SURFACE ANALYSIS PLACES A 999MB CYCLONE NEAR
DETROIT...WITH A WARM FRONT EXTENDED SOUTHEAST ACROSS NORTHERN
VIRGINIA AND THE CENTRAL DELMARVA. A COOL/STATIONARY FRONT STRETCHED
SOUTHWEST ACROSS THE PLAINS. THE TRUE CHANGE OF AIRMASS TAKES PLACE
ACROSS THE UPPER MIDWEST AND NORTHERN GREAT LAKES REGION. A TROUGH
WAS IN THE LEE OF THE SOUTHERN APPALACHIANS.

MID LEVEL LOW SHOULD SERVE AS THE MAIN TRIGGER THIS AFTERNOON FOR
CONVECTION...THUS THE SLIGHT RISK AREA EXTENDS WEST TO THE
APPALACHIANS. SHEAR VALUES AND TYPE OF FORCING SHOULD SUPPORT
SEVERAL LINE SEGMENTS WHICH WILL CROSS THE FORECAST AREA LATE THIS
AFTERNOON AND EVENING. 17Z KIAD RAOB ADJUSTED FOR 83F/64F YIELDS
ABOUT 1700 J/KG SBCAPE. LAPSE RATES HAVE STEEPENED SLIGHTLY SINCE
12Z...NOW ABOUT 6.4 C/KM BETWEEN 700-500MB. WEAK COOL FRONT PASSES
EAST ACROSS THE FORECAST AREA THIS EVENING...HOWEVER IT OFFERS
LITTLE THERMAL DIFFERENCE OR CONVERGENCE.

MID LEVEL TROUGH EXPECTED TO MOVE ACROSS THE FORECAST AREA
OVERNIGHT...ALLOWING FOR A DECREASE OF CLOUDINESS (EXCEPT FOR
UPSLOPE REGIONS ALONG THE MOUNTAINS). DUE TO THE EXPECTED RAINFALL
THIS EVENING...WEAK FRONTAL PASSAGE (WEAK COOL ADVECTION)...AND
DECREASE IN CLOUDINESS...CAN EXPECT AREAS OF FOG TO DEVELOP LATE
THIS EVENING AND OVERNIGHT.

WILL MAINTAIN SLIGHT CHANCE POPS ACROSS LOWER SOUTHERN MARYLAND
SATURDAY MORNING...HOWEVER THE TROUGH POSITIONING WILL BECOME
UNFAVORABLE FOR PRECIPITATION QUITE QUICKLY AS IT PROGRESSES
SOUTHEAST. DOWNSLOPE FLOW WILL ALLOW ANY FOG TO DISSIPATE...WITH
CUMULUS DEVELOPING DURING THE MIDDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
NOT MANY CHANGES NEEDED IN THE LONG TERM PORTION OF THE FORECAST.

500MB TROUGH JUST OFFSHORE THE EAST COAST SATURDAY NIGHT. HIGH
PRESSURE ALOFT WILL SETTLE OVER THE MID ATLANTIC LATE SATURDAY INTO
THE FIRST HALF OF NEXT WEEK. MID LEVEL FLOW BEGINS TO BECOME MORE SW
BY WEDNESDAY AS A TROUGH APPROACHES FROM THE WEST. THE TROUGH IS
PROGGED TO COME THROUGH BY THE END OF THE WEEK OR THE FIRST PART OF
NEXT WEEKEND.

AT THE SURFACE...SURFACE FRONTAL BOUNDARY JUST EXITING THE CWFA.
SURFACE HIGH PRESSURE BUILDS BACK IN OVER THE CWFA AND LINGERS
THROUGH MIDWEEK. PRECIP CHANCES BEGIN TO INCREASE DURING THE LATTER
HALF OF THE WEEK AS A FRONTAL BOUNDARY APPROACHES FROM THE WEST.

TEMPERATURES ARE FORECAST TO BE SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
BEST CHANCE FOR CONVECTION IS DURING THE EVENING
PUSH...AHEAD OF THE MID LEVEL TROUGH AND SURFACE COOL FRONT.
SOUTHWEST WINDS WILL BE GUSTY DURING THIS AFTERNOON AND EVENING.
CLEARING SKIES AND MOISTURE MAY SUPPORT FOG DEVELOPMENT OVERNIGHT.

&&

.MARINE...
SW WINDS GUSTING TO 25 KNOTS THIS EVENING. SMALL CRAFT
ADVISORY REMAINS IN EFFECT THROUGH THE EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME LIKELY DURING THE EVENING HOURS...SOME MAY
CONTAIN DANGEROUS WIND GUSTS AND LARGE HAIL. WATER LEVELS ARE
SLIGHTLY ABOVE PREDICTED VALUES. THE LUNAR CYCLE IS AT A NEW MOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 10 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 11 AM SATURDAY TO 5
     PM SATURDAY.
&&

SHORT TERM/AVIATION/MARINE...ROGOWSKI
LONG TERM...LISTEMAA
Hazardous weather outlook, May 26, 2:45 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT FRI MAY 26 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
345 PM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND MORE HUMID AIRMASS HAS SETTLED OVER THE MID ATLANTIC
REGION. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF AN APPROACHING
COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON AND EARLY EVENING...INCLUDING THE BALTIMORE AND
WASHINGTON METRO AREAS. SEVERE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH THIS EVENING.
WIND GUSTS MAY APPROACH 30 KNOTS OUTSIDE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE DAYLIGHT HOURS
SATURDAY FOR THE TIDAL POTOMAC RIVER AND MARYLAND PORTION OF THE
CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 50 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
May 26, 3:55 PM EST
Where
Charles County, Indian Head
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.600, -77.167

Trees were downed in Indian Head and Potomac Heights, MD. Some property damage occurred to a few homes due to the downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509738.